ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO166

Cefepime-Induced Neurotoxicity in a Patient with ESRD

Session Information

Category: Trainee Case Report

  • 1800 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Duriseti, Parikshit, St. Elizabeth's Medical Center, Allston, Massachusetts, United States
  • Alqaysi, Dalya, St. Elizabeth's Medical Center, Allston, Massachusetts, United States
  • Tasch, James, St. Elizabeth's Medical Center, Watertown, Massachusetts, United States
  • Strom, James A., St. Elizabeth's Medical Center, Allston, Massachusetts, United States
Introduction

Cefepime causes neurotoxicity with an increased risk in patients with renal dysfunction.

Case Description

A 59-year-old male with ESRD on hemodialysis (HD) on Tuesday/Thursday/Saturday, hypertension and peripheral arterial disease was admitted with altered mental status of 2 days duration. Patient was admitted 1 month prior to presentation for elective amputation of right third/fourth toes due to dry gangrene of the right foot. His wound cultures grew Citrobacter and Serratia sensitive to ceftriaxone. He was discharged on oral cefpodoxime. He was transitioned to cefepime (2 gm IV on Tuesday/Thursday and 3 gm IV on Saturday following dialysis) after a wound culture grew Pseudomonas. He developed altered mental status presenting as disorientation with decreased consciousness and paranoid hallucinations one day after a single dose of 3 gm IV cefepime. On admission, BP was 213/123. Exam revealed bilateral myoclonic jerks involving all extremities. Head CT and brain MRI without contrast showed no acute process without any evidence of hypertensive encephalopathy. Cefepime was discontinued. His symptoms of hallucinations and delirium lasted for about a week. After 3 daily sessions of HD, his mental status eventually returned to his prior baseline with resolution of his myoclonus. Patient was discharged with close follow-up with nephrology.

Discussion

Cefepime causes neurotoxicity with an increased risk in patients with renal dysfunction, critical illness, advanced age and inappropriate dosage for renal function. It is postulated that neurotoxicity results from inhibition of GABA receptors in the CNS. Manifestations include decreased level of consciousness, myoclonus, agitation, seizures and non-convulsive status epilepticus. Median onset of neurotoxicity was observed 4 days after initiation (range 1 to 10 days) often with median resolution of symptoms within 2 days of appropriate therapy (range 1 to 4 days). Hemodialysis is an effective treatment option with a reported 60 to 70% decrease in cefepime level after a single session. Unique characteristics of our case include rapid onset of symptoms after a single high dose, longer duration of symptoms and prolonged dialysis needs to clear the antibiotic. Physicians should be aware of drug-induced neurotoxicity in patients taking cefepime and should be cautious with excessive dosing in patients with renal dysfunction.